OR WAIT null SECS
Armand Butera is the assistant editor for HCPLive. He attended Fairleigh Dickinson University and graduated with a degree in communications with a concentration in journalism. Prior to graduating, Armand worked as the editor-in-chief of his college newspaper and a radio host for WFDU. He went on to work as a copywriter, freelancer, and human resources assistant before joining HCPLive. In his spare time, he enjoys reading, writing, traveling with his companion and spinning vinyl records. Email him at email@example.com.
Investigators recommended a treatment course of at least 1-2 months with medium strength to potent topical corticosteroids should be considered before dupilumab discontinuation in affected children and adolescents.
A recent investigation into psoriasiform lesions that have appeared on some patients during effective treatment with dupilumab for atopic dermatitis in children concluded that topical corticosteroids should be considered as a potential treatment for lesions before discontinuing dupilumab use in pediatric populations.
The investigators, led by Amy Paller, MD, MSc, Northwestern University Feinberg School of Medicine, Chicago, noted that the development of psoriasiform eruptions and psoriasis after initiation of dupilumab was first recorded in case reports of adults after approval by the Food and Drug Administration for that age group.
Other clinical adverse events, such as injection site reactions and conjunctivitis, were repeatedly noted in clinical trials.
Biopsies in adult patients showed a myriad of features of psoriasis, including parakeratosis, hyperkeratosis, acanthosis with elongated rete ridges, and more.
In the present study, Paller and colleagues presented a series of 7 children, 6 of whom developed psoriasiform eruptions concurrent with the improvement in atopic dermatitis while taking dupilumab. The final child had developed unrecognized psoriasis that was revealed when their concomitant severe atopic dermatitis responded to dupilumab.
Paller and colleagues utitlized the medical records of pediatric patients who developed psoriasiform lesions while using the biologic. All the data regarded patients were reviewed retrospectively.
The 6 children with new psoriasiform eruptions ranged from 4 to 18 years old. All children had severe atopic dermatitis at baseline.
Information extracted from the records included: dupilumab treatment dose, response to dupilumab, development, treatment, management of psoriasiform dermatitis, continued use of dupilumab, comorbidities, and last time to follow-up.
The investigators reported that the new onset psoriasiform plaques appeared at a median time of 8 months of dupilumab treatment not generally at sites of previous dermatitis. They noted that the lesions looked markedly different from those gained by atopic dermatitis.
In 1 patient (referred to as Patient 1), the psoriasiform lesions appeared only during dupilumab dose escalation to achieve the 1-point reduction from severe to moderate severity. It was only after the patient discontinued dupilumab for inadequate response of the atopic dermatitis and had 2 doses of ustekinumab at baseline and 4 weeks in addition to triamcinolone ointment, that the psoriasiform lesions cleared within 2 weeks.
However, 4 of the other 5 patients continued dupilumab and experienced full clearance of the psoriasiform lesions within 1-2 months after starting topical corticosteroid ointment. Of those patients, 3 had recurrences of the psoriasiform lesions that were managed with reinstituting the TCS, while continuing dupilumab.
Regarding the seventh patient whose psoriasiform lesions were masked by her atopic dermatitis, the lesions persisted.
Paller and colleagues noted that the factors that predisposed these patients to psoriasiform lesions remained unclear throughout the study, though treatment with dupilumab had been shown to suppress cutaneous expression of the Th17 pathway genes in adults with atopic dermatitis, concomitant to its greater inhibition of expression of Th2 pathway genes.
In previous studies, lesioned skin of adults with dupilumab-associated psoriasiform lesions has been biopsied for mRNA expression studies and had shown increases in expression of IL-23A » IL-17A in 5 affected individuals, as well as IL-17A > IL-12B » IL-23A in 1 patient.
For Paller and fellow investigators, these observations confirmed the psoriasis immunophenotype and may suggest heterogeneity in response, and the data gathered in previous studies could aid in determining the heterogeneity and underlying pathogenesis of dupilumab-induced psoriasiform lesions in children.
Despite these uncertainties, investigators believed that in many cases of psoriasiform lesion in pediatric patients could be managed with standard topical corticosteroids.
“A treatment course of at least 1-2 months with medium strength to potent TCS should be considered before dupilumab discontinuation in affected children and adolescents, given their excellent response in our series,” the team wrote.
The study, “Psoriasiform dermatitis during dupilumab treatment for moderate-to-severe atopic dermatitis in children,” was published online in Pediatric Dermatology.